Alert archive / Alabama / Special Weather Statements in 2012

Special Weather Statement, NWS Birmingham, AL

January 7, 2012Cherokee County, Alabama

NWS Birmingham, AL issued this special weather statement at Jan 7, 2012, 3:24 PM CST for Cherokee County, Alabama. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 7, 2012, 3:24 PM CST (21:24 UTC)
Expired
Jan 7, 2012, 4:00 PM CST
In force
36 min
Issued by
NWS Birmingham, AL

County Cherokee County, AL

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.4 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2012-01-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 71 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2012-01-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
71 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
613 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

129 
WWUS84 KBMX 072124
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
324 PM CST SAT JAN 7 2012

ALZ020-072200-
CHEROKEE AL-
324 PM CST SAT JAN 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHEROKEE COUNTY UNTIL 400
PM CST...

AT 324 PM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING TWO STRONG 
THUNDERSTORMS. THE FIRST WAS NEAR MOSHAT...OR NEAR CEDAR 
BLUFF...MOVING NORTHEAST AT 25 MPH. THE SECOND WAS JUST SOUTH OF 
ELLISVILLE MOVING EAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CEDAR BLUFF...
  GAYLESVILLE...
  HOWELLS CROSSROADS...
  WATERHOUSE...
  FULLERTON...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3423 8544 3399 8540 3398 8565 3417 8571
      3437 8548
TIME...MOT...LOC 2124Z 239DEG 21KT 3416 8559

$$

19

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jan 7, 3:23 PM CST, 1 minute earlier.

Area forecast discussion, Jan 7, 3:23 PM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
323 PM CST SAT JAN 7 2012

.DISCUSSION...

ACTIVE WEATHER PERIOD...WHICH BEGAN THIS MORNING...WILL CONTINUE
ACROSS CENTRAL ALABAMA THROUGH AT LEAST TUESDAY NIGHT.

RELATIVELY WEAK SHORTWAVE TROUGHS IN THE CURRENTLY ZONAL UPPER
FLOW WERE HELPING TO SET OFF SOME SHOWERS AND THUNDERSTORMS ACROSS
THE AREA THIS AFTERNOON. THE BULK OF THE ACTIVITY...INCLUDING A
GREAT MAJORITY OF THE THUNDERSTORMS...WAS IN THE NORTHERN PART OF
THE CWA NEAR THE VICINITY OF A STATIONARY FRONT. THIS FRONT IS
FORECAST TO REMAIN QUASI-STATIONARY FOR AT LEAST THE NEXT 24
HOURS. THIS WILL LIKELY HELP SERVE AS A FOCAL POINT FOR ADDITIONAL
SHOWER AND THUNDERSTORM DEVELOPMENT.

THE MODELS SHOW EACH AFTERNOON BETWEEN NOW AND TUESDAY WITH SOME
SURFACE BASED INSTABILITY...AND THOSE ARE THE TIME PERIODS WITH
THE GREATEST CHANCES OF THUNDERSTORMS. A MUCH LARGER UPPER LEVEL
LOW...AND ASSOCIATED COLD FRONT...WILL APPROACH AND COME THROUGH
THE AREA TUESDAY AND TUESDAY NIGHT. THE INCREASED SHEAR ASSOCIATED
WITH THIS MAIN SYSTEM ALSO INCREASES THE THREAT OF THUNDERSTORMS
BECOMING ORGANIZED. AS MENTIONED IN PREVIOUS DISCUSSIONS...THE
INSTABILITY IMMEDIATELY AHEAD OF THE FRONTAL PASSAGE (ON TUESDAY)
REMAINS RELATIVELY MEAGER -- EVEN LESS THAN THAT OVER THE WEEKEND
AND ON MONDAY. BUT...IT WOULDN'T TAKE A WHOLE LOT OF ADDITIONAL
INSTABILITY TO CONNECT WITH THE INCREASING SHEAR TUESDAY AFTERNOON
AND EVENING TO LEAD TO AT LEAST A FEW SEVERE STORMS. THIS IS STILL
NOT A CLEAR CUT SITUATION...BUT ONE THAT STILL BEARS WATCHING.
WILL CONTINUE WITH THE LOW CONFIDENCE MENTION OF SEVERE IN THE HWO.

THE BIG UPPER LEVEL LOW SWEEPS ACROSS THE REGION ON WEDNESDAY...
LIKELY BRINGING ONE LAST BATCH OF COLD AIR STRATO-CU AND SHOWERS.
THAT FINALLY EXITS WEDNESDAY NIGHT...LEAVING A COLDER AND DRIER
AIR MASS BEHIND. THE 12Z MODELS REALLY DIVERGE...THOUGH...ON
EXACTLY HOW COLD IT GETS THE END OF NEXT WEEK...AS WELL AS HOW
LONG THE DRY WEATHER LASTS. THE 12Z GFS SUGGESTS A LITTLE BIT
COLDER AND DRY FOR NOT LONG...WHILE THE 12Z ECMWF SAYS QUITE A BIT
COLDER AND DRY THROUGH THE REMAINDER OF THE FORECAST. THE LONG
RANGE EXPERTS AT NCEP/HPC SUGGEST TRENDING MORE WITH THE MORE
AMPLIFIED...COLDER...AND DRIER ECMWF SOLUTION (WHICH HAS SUPPORT
FROM OTHER LONG RANGE MODELS AND ENSEMBLES).

WE ARE GETTING INTO THAT TIME OF YEAR WHERE THE MEX GUIDANCE SEEMS
TO ALWAYS SPIT 30S AND 50S FOR LOWS AND HIGHS IN THIS AREA IN THE
LONG RANGE (DAY 5 AND BEYOND)...DESPITE WHAT THE GFS MODEL IT IS BASED
ON IS PREDICTING. ADD TO THAT THE IDEA OF TRENDING THE FORECAST
MORE IN THE DIRECTION OF THE COLDER EUROPEAN MODEL...AND WE END UP
WITH A FORECAST LATE NEXT WEEK THAT CONSIDERABLY UNDERCUTS THE
MEXMOS GUIDANCE.

/61/

&&

.AVIATION...
18Z TAF DISCUSSION.

TOUGH FORECAST OVER THE NEXT 24 HRS AS A SFC COLD FRONT AND ABUNDANT
LOW LEVEL MOISTURE WILL CAUSE MANY PROBLEMS IN THE AVIATION ARENA.
NUMEROUS SHOWERS AND ISO TS WILL SLIDE SLOWLY SEWD INTO THE NORTHERN
PORTIONS OF THE CWA THIS AFTN AS THE COLD FRONT PUSHES INTO THE TN
VALLEY...WHERE IT WILL STALL LATER TODAY. THE PROXIMITY OF THE
FRONTAL BOUNDARY AND PLENTIFUL MOISTURE IN THE LOWER LEVELS AND AT
THE SFC WILL LEAD TO LOWERING CIGS/VIS OVERNIGHT...MAINLY AFTER 06Z.
LOOK FOR THE WORST CONDITIONS ACROSS THE SOUTH (MGM/TOI) WHERE LIFR
CIGS/VIS ARE LIKELY DURING THE EARLY MORNING HRS AS DENSE FOG
DEVELOPS. ELSEWHERE...HAVE GONE WITH IFR CONDITIONS DUE TO NEARBY
BOUNDARY. THE EXACT LOCATION OF THE STALLED FRONT WILL PLAY A ROLL
IN JUST HOW LOW CIGS AND VIS GO IN THE NORTH...BUT LOOK FOR
DETERIORATING CONDITIONS AREAWIDE TONIGHT REGARDLESS.

19

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     48  67  50  67  48 /  60  40  70  60  30
ANNISTON    50  70  52  70  51 /  60  40  70  60  20
BIRMINGHAM  52  70  54  69  53 /  60  40  70  60  30
TUSCALOOSA  52  70  56  71  53 /  50  40  70  60  40
CALERA      51  70  54  71  53 /  50  40  70  60  30
AUBURN      51  69  54  70  52 /  40  40  60  20  20
MONTGOMERY  52  73  55  73  53 /  40  40  50  30  30
TROY        51  72  53  73  51 /  40  40  50  20  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jan 7, 1:29 PM CST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
129 PM CST SAT JAN 7 2012

ALZ011>015-017>050-081930-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
129 PM CST SAT JAN 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A CHANCE OF STRONG TO SEVERE THUNDERSTORMS TUESDAY
AFTERNOON AND TUESDAY NIGHT...AS A STORM SYSTEM MOVES THROUGH THE
REGION.  THE MAIN THREAT AT THIS TIME IS DAMAGING STRAIGHT LINE
WINDS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY ON TUESDAY.

In the hours before

Special weather statement, Jan 7, 2:41 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
241 PM CST SAT JAN 7 2012

ALZ014-015-072130-
WALKER AL-WINSTON AL-
241 PM CST SAT JAN 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WINSTON AND NORTHERN
WALKER COUNTIES UNTIL 330 PM CST...

AT 236 PM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 8 MILES SOUTH OF MCDOWELL CAMP GROUNDS...OR 8 MILES
NORTHWEST OF JASPER...MOVING EAST AT 25 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CURRY...
  LAKE SHORE...
  GAMBLE...
  WALKER COUNTY AIRPORT...
  MANCHESTER...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3400 8711 3398 8714 3396 8711 3392 8708
      3390 8708 3389 8701 3386 8699 3386 8747
      3399 8743 3406 8711
TIME...MOT...LOC 2040Z 264DEG 18KT 3391 8736

19
Special weather statement, Jan 7, 3:24 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
324 PM CST SAT JAN 7 2012

ALZ020-072200-
CHEROKEE AL-
324 PM CST SAT JAN 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHEROKEE COUNTY UNTIL 400
PM CST...

AT 324 PM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING TWO STRONG
THUNDERSTORMS. THE FIRST WAS NEAR MOSHAT...OR NEAR CEDAR
BLUFF...MOVING NORTHEAST AT 25 MPH. THE SECOND WAS JUST SOUTH OF
ELLISVILLE MOVING EAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CEDAR BLUFF...
  GAYLESVILLE...
  HOWELLS CROSSROADS...
  WATERHOUSE...
  FULLERTON...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3423 8544 3399 8540 3398 8565 3417 8571
      3437 8548
TIME...MOT...LOC 2124Z 239DEG 21KT 3416 8559

19

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 6, 11:40 PM CSTDense Fog AdvisoryBMXBarbour, Bullock, Dallas, Lowndes, Macon, Montgomery and 2 more8 hr
Jan 7, 2:41 PM CSTSpecial Weather StatementBMXWalker49 min
Jan 7, 3:34 PM CSTSpecial Weather StatementBMXBlount41 min
Jan 7, 4:12 PM CSTSpecial Weather StatementBMXBlount48 min
Jan 7, 4:39 PM CSTAreal Flood AdvisoryBMXCalhoun, Cherokee, Cleburne, Etowah, St. Clair111 min

Nearby

Special Weather Statements in Alabama, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.